Arkansas, 2015

Flash Flooding and Damaging Wind in Arkansas, May 17, 2015

May 17, 2015 · NWS TSA · 3 events in 2 counties and zones

A strong upper level disturbance translated from the Southern Rockies into the Southern Plains on the 16th. Very moist and unstable air was in place across the Southern Plains as this system approached.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong upper level disturbance translated from the Southern Rockies into the Southern Plains on the 16th. Very moist and unstable air was in place across the Southern Plains as this system approached. Severe thunderstorms developed over western Oklahoma and northwestern Texas during the afternoon and moved eastward into northwestern Arkansas in the early morning hours of the 17th. By the time the storms reached northwestern Arkansas, a well-organized squall line had evolved. Damaging wind gusts along with locally heavy rainfall occurred with the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 16, 11:26 PM CST, 34 minutes earlier.

Area forecast discussion, May 16, 11:26 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1226 AM CDT SUN MAY 17 2015

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
STRONG TO SEVERE CONVECTIVE LINE WILL CONTINUE TO PUSH EAST EARLY
THIS MORNING...IMPACTING MLC AND NORTHWEST ARKANSAS TAFS SITES THROUGH
08Z. LIFR CONDITIONS LIKELY WITH GUSTY WINDS/REDUCED VISIBILITIES
DUE TO HEAVY RAIN.

&&

.PREV DISCUSSION... /ISSUED 915 PM CDT SAT MAY 16 2015/

DISCUSSION...
SEVERE WEATHER THREAT...INCLUDING TORNADOES...ABOUT TO RAMP UP
ACROSS EASTERN OK AND WILL CONTINUE THROUGH MUCH OF THE NIGHT AS
STORMS MOVE EAST INTO WESTERN ARKANSAS. EARLIER SUPERCELL STORMS
OVER WESTERN OK EVOLVING INTO A LARGE QLCS. ADDITIONAL DISCRETE
CELLS HAVE FORMED AHEAD OF THIS LINE ON THE EDGE OF THE CAP AND
THESE STORMS HAVE BECOME SUPERCELLULAR IN A FAVORABLY SHEARED
ENVIRONMENT. TORNADO WATCH CONTINUES FOR MUCH OF EASTERN OK UNTIL
3 AM AND SEE LITTLE REASON WHY SEVERE THREAT WILL DIMINISH MUCH
THROUGH THE NIGHT...GOING TO BE A LONG ONE.

PREV DISCUSSION... /ISSUED 646 PM CDT SAT MAY 16 2015/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
STRONG TO SEVERE CONVECTIVE LINE EXPECTED TO AFFECT EASTERN
OKLAHOMA TAF SITES BY LATE EVENING...PUSHING INTO NW ARKANSAS
AFTER MIDNIGHT. LIFR CONDITIONS WILL BE POSSIBLE IN THE STRONGER
STORMS WITH GUSTY WINDS/LOW VISIBILITIES/HEAVY RAIN. LOWER CLOUDS
WILL LIKELY LINGER ACROSS NORTHWEST ARKANSAS INTO SUNDAY MORNING.

PREV DISCUSSION... /ISSUED 341 PM CDT SAT MAY 16 2015/

DISCUSSION...
BROADLY ADVERTISED SEVERE WEATHER EVENT AND HEAVY RAIN
EVENT EVOLVING OVER WESTERN OKLAHOMA & TEXAS PANHANDLE
THIS AFTERNOON. SEVERE THUNDER AND HEAVY RAIN EXPECTED
DURING EVENING HOURS..INTO THE OVERNIGHT HOURS EASTERN
OKLAHOMA / NORTHWEST ARKANSAS.  FOR DETAILS SEE LATEST
HWO AND NWS TULSA DECISION SUPPORT WEB PAGE.

ENTIRE CWA WITH FLOOD WATCH TONIGHT EXCEPT PAWNEE OSAGE
COUNTIES WHERE PAST WEEKS RAINFALL LESS THAN MOST AREAS
AND 6 HOUR FFG 3+ INCHES.

BOUNDARY LIKELY TO RESIDE NEAR RED RIVER SUNDAY THROUGH
SUNDAY NIGHT AND MONDAY.  THIS KEEPS HIGHER THREAT RAIN
FOR SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS DURING
THAT TIME PERIOD. NOT A GOOD THING GIVEN RECENT FLOODS.

SEEMINGLY ENDLESS SPLIT FLOW PATTERN WITH WESTERN CANADA
RIDGE HOLDING SWAY..WHILE REVOLVING UPPER LOWS DROP INTO
SOUTHWEST U.S.  THIS KEEPS SOUTHERN PLAINS IN ABNORMALLY
MOIST / WET PATTERN...FOR ANOTHER WEEK...TEN DAYS...MORE?
GW

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM SUNDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 AM SUNDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

AVIATION...12
Hazardous weather outlook, May 16, 8:28 PM CST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
928 PM CDT SAT MAY 16 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-171015-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
928 PM CDT SAT MAY 16 2015

...SEVERE WEATHER AND FLASH FLOOD THREAT CONTINUES MUCH OF TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA...LIMITED THREAT OVERNIGHT WESTERN ARKANSAS.
	ONSET...ONGOING EASTERN OKLAHOMA...AFTER MIDNIGHT WESTERN ARKANSAS.

SEVERE THUNDERSTORM.
	RISK...CRITICAL.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONGOING EASTERN OKLAHOMA...AFTER MIDNIGHT WESTERN ARKANSAS.

	AREA AT GREATEST RISK...EASTERN OKLAHOMA.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONGOING EASTERN OKLAHOMA...AFTER MIDNIGHT WESTERN ARKANSAS.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONGOING EASTERN OKLAHOMA...AFTER MIDNIGHT WESTERN ARKANSAS.

DISCUSSION...
SEVERE THUNDERSTORMS ARE MOVING INTO EASTERN OKLAHOMA THIS EVENING
AND WILL EVENTUALLY MOVE INTO WESTERN ARKANSAS BY MIDNIGHT.
TORNADOES...LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS ARE ALL
POSSIBLE THROUGH MUCH OF TONIGHT.

DISCRETE CELLS HAVE FORMED THIS EVENING AHEAD OF A LARGE LINE OF
THUNDERSTORMS MOVING THROUGH CENTRAL OKLAHOMA. THESE STORMS WILL
BE CAPABLE OF ALL MODES OF SEVERE WEATHER THIS EVENING AS THEY
MOVE TO THE NORTHEAST. THE LARGE COMPLEX OF STORMS OVER CENTRAL
OKLAHOMA WILL ALSO CONTINUE TO MOVE EAST WITH LARGE HAIL...DAMAGING
WINDS AND ISOLATED SQUALL LINE TORNADOES. THE GREATEST RISK WILL
REMAIN OVER EASTERN OKLAHOMA...WITH RELATIVELY LOWER RISK DURING
THE OVERNIGHT OVER INTO WESTERN ARKANSAS.

LOCALLY HEAVY RAINFALL IS ALSO LIKELY WITH THE BANDS OF STORMS...
AND WILL FALL OVER AREAS THAT HAVE BEEN HIT RECENTLY BY HEAVY
RAINS AND FLOODING. THEREFORE...A FLASH FLOOD RISK EXISTS FOR ALL
OF EASTERN OKLAHOMA AND WESTERN ARKANSAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED. EVENT COORDINATORS
SHOULD KEEP A CLOSE EYE ON FORECASTS THROUGH THE EVENING AND OVERNIGHT
GIVEN THE POTENTIAL WEATHER IMPACTS ON THE MANY OUTDOOR WEEKEND
FESTIVITIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...HEAVY RAIN POTENTIAL.
MONDAY THROUGH FRIDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE CHANCE FOR SEVERE STORMS SHIFTS DOWN INTO SOUTHEAST OKLAHOMA
AND WEST CENTRAL ARKANSAS ON SUNDAY ALONG A STALLING PACIFIC
FRONT. LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY THREATS.
THE FLASH FLOOD THREAT WILL CONTINUE TO GRADUALLY INCREASE
HOWEVER...AS ANOTHER ROUND OF HEAVY RAIN PRODUCING STORMS DEVELOPS
OVER THE SAME REGION AFFECTED BY TONIGHT'S STORMS...AND IS THE
SAME AREA THAT SAW HEAVY RAINS OVER THE PAST WEEK OR SO.

SEVERE POTENTIAL DROPS OFF NEXT WEEK...HOWEVER FLOODING WILL
CONTINUE TO BE A THREAT. MORE ROUNDS OF THUNDERSTORMS ARE
EXPECTED...AND THIS IS GOING TO CREATE ISSUES IN SOME SPOTS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, May 16, 10:47 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1147 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 PM     TSTM WND GST     OWASSO                  36.27N 95.85W
05/16/2015  E65 MPH          TULSA              OK   TRAINED SPOTTER

            REPORTED NEAR 106TH STREET NORTH AND HIGHWAY 169.

&&

KAH
Local storm report, May 16, 10:49 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1149 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 PM     TSTM WND GST     2 E INOLA               36.15N 95.47W
05/16/2015  M75 MPH          ROGERS             OK   TRAINED SPOTTER

            MEASURED ON HIGHWAY 412.

&&

KAH
Local storm report, May 16, 11:08 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1208 AM CDT SUN MAY 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 PM     TSTM WND DMG     4 NW INOLA              36.19N 95.56W
05/16/2015                   ROGERS             OK   BROADCAST MEDIA

            DAMAGE TO HOMES NEAR THE KINX RADAR SITE FROM POSSIBLE
            TORNADO.

&&

KAH
Local storm report, May 16, 11:23 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1223 AM CDT SUN MAY 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 AM     TSTM WND GST     EUFAULA                 35.29N 95.58W
05/17/2015  M62 MPH          MCINTOSH           OK   EMERGENCY MNGR

&&

KAH
Local storm report, May 16, 11:37 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1237 AM CDT SUN MAY 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 AM     HAIL             3 N VINITA              36.68N 95.15W
05/17/2015  E1.75 INCH       CRAIG              OK   TRAINED SPOTTER

&&

KAH
Local storm report, May 16, 11:54 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1254 AM CDT SUN MAY 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     TSTM WND GST     5 N TAHLEQUAH           35.99N 94.97W
05/17/2015  E65 MPH          CHEROKEE           OK   PUBLIC

            REPORT VIA TWITTER

1252 AM     TSTM WND GST     1 WSW JAY               36.42N 94.81W
05/17/2015  E60 MPH          DELAWARE           OK   TRAINED SPOTTER

&&

KAH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benton

When
May 17, 12:00 AM CST
Where
Benton County, 4 mi WNW of Gravette
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.442, -94.516

A tree was blown down onto a house by strong thunderstorm wind near Beaty and Leonard Ranch roads.

Flash Flood, Washington

When
May 17, 2:00 AM CST to 6:30 AM CST
Where
Washington County, Savoy to 0.42 mi NE of Savoy
Cause
Heavy Rain
Reported by
Public
Coordinates
36.100, -94.330

The Illinois River near Savoy was reported out of its banks.

Flash Flood, Washington

When
May 17, 4:00 AM CST to 6:30 AM CST
Where
Washington County, West Fork to 1.14 mi WNW of West Fork
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.930, -94.180

A vehicle was stranded in flood water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578154, 578156, 578157.